Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2011, 5:51 AM EDT for Stokes County, Surry County, North Carolina; 4 counties in Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2011, 5:51 AM EDT (09:51 UTC)
- Expired
- Apr 28, 2011, 6:45 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, Surry County, NC, Carroll County, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:15 AM EDT | TSTM WND DMG | Willis, VA | SEVERAL TREES DOWNED IN THE WILLIS AREA...INCLUDING ON BUFFALO MOUNTAIN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:41 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS51 KRNK 280951
SVRRNK
NCC169-171-VAC035-063-067-141-281045-
/O.NEW.KRNK.SV.W.0102.110428T0951Z-110428T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT THU APR 28 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 645 AM EDT.
* AT 547 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LAUREL FORK TO LAMBSBURG...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF FANCY GAP TO
BOTTOM...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAMBSBURG...
CANA...
LAUREL FORK...
GROUNDHOG MOUNTAIN...
ROCKY KNOB RECREATION AREA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3647 8090 3691 8044 3705 7990 3679 8005
3678 8010 3672 8009 3646 8023
TIME...MOT...LOC 0951Z 245DEG 44KT 3675 8055 3657 8074
$$3 follow-up statements
747
WWUS51 KRNK 281007
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT THU APR 28 2011
NCC169-171-VAC035-063-067-141-281045-
/O.CON.KRNK.SV.W.0102.000000T0000Z-110428T1045Z/
STOKES NC-SURRY NC-PATRICK VA-FRANKLIN VA-FLOYD VA-CARROLL VA-
607 AM EDT THU APR 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR SOUTHEASTERN CARROLL...SOUTHERN FLOYD...SOUTHWESTERN FRANKLIN...
PATRICK...NORTHERN SURRY AND NORTHWESTERN STOKES COUNTIES...
AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLOYD TO CANA...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
CANA...
GROUNDHOG MOUNTAIN...
ARARAT...
FRANCISCO...
WOOLWINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3647 8090 3691 8044 3705 7990 3679 8005
3678 8010 3672 8009 3646 8023
TIME...MOT...LOC 1007Z 241DEG 39KT 3689 8027 3657 8064
$$276
WWUS51 KRNK 281027
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 AM EDT THU APR 28 2011
NCC169-171-VAC035-063-067-141-281045-
/O.CON.KRNK.SV.W.0102.000000T0000Z-110428T1045Z/
STOKES NC-SURRY NC-PATRICK VA-FRANKLIN VA-FLOYD VA-CARROLL VA-
627 AM EDT THU APR 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR SOUTHEASTERN CARROLL...SOUTHERN FLOYD...SOUTHWESTERN FRANKLIN...
PATRICK...NORTHERN SURRY AND NORTHWESTERN STOKES COUNTIES...
AT 622 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ENDICOTT TO ARARAT...OR ALONG A LINE EXTENDING FROM 7
MILES WEST OF FERRUM TO ARARAT...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MEADOWS OF DAN...
CHARITY...
STUART...
FERRUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3647 8090 3691 8044 3705 7990 3679 8005
3678 8010 3672 8009 3646 8023
TIME...MOT...LOC 1028Z 241DEG 39KT 3696 8007 3664 8044
$$230
WWUS51 KRNK 281044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EDT THU APR 28 2011
NCC169-171-VAC035-063-067-141-281054-
/O.EXP.KRNK.SV.W.0102.000000T0000Z-110428T1045Z/
STOKES NC-SURRY NC-PATRICK VA-FRANKLIN VA-FLOYD VA-CARROLL VA-
644 AM EDT THU APR 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...
SOUTHERN FLOYD...SOUTHWESTERN FRANKLIN...PATRICK...NORTHERN SURRY AND
NORTHWESTERN STOKES COUNTIES EXPIRES AT 645 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3647 8090 3691 8044 3705 7990 3679 8005
3678 8010 3672 8009 3646 8023
TIME...MOT...LOC 1044Z 241DEG 39KT 3704 7988 3672 8025
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:33 AM EDT, 18 minutes earlier.
Area forecast discussion, Apr 28, 5:33 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT THU APR 28 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS EAST ACROSS THE REGION THIS MORNING
AND THEN OFFSHORE DURING THE AFTERNOON. THIS WILL BRING AN END TO
THE HEAVIER SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. COOLER
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT INTO FRIDAY AND
REMAIN IN CONTROL OF OUR WEATHER THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
QUICK UPDATE TO DROP A FEW MORNING CTYS FROM TOR WATCH 247 WITH
MOST SIG ACTIVITY NOW ALONG AND EAST OF THE BLUE RIDGE. WILL LEAVE
THE FLASH FLOOD WATCH UP FOR A WHILE LONGER WHERE ONGOING GIVEN
CONTINUED HEAVIER SHOWERS.
PREVIOUS DISCUSSION BELOW...
SWATH OF CONVECTION NOW MOVING ACROSS THE BLUE RIDGE CONTINUES AS
THE MAIN PROBLEM THIS MORNING WITH EMBEDDED SPINUP TORNADO
POTENTIAL ESPCLY OVER THE EAST. THUS MAY BE ABLE TO CLIP OFF A FEW
WESTERN CTYS FROM THE TOR WATCH EARLY ON WHILE LEAVING UP ELSW FOR
NOW. IN ADDITION...HEAVIER SHRA REMAIN SLOW TO EXIT THE WEST
UNDER THE PARALLEL UPPER FLOW AND LAGGING COLD FRONT NOW JUST
ENTERING FAR SW VA. SINCE STILL HAVE SOME HEAVIER RAINFALL TO GO
WILL LEAVE THE GOING FLASH FLOOD WATCH IN PLACE FOR A WHILE LONGER
BUT EXPECT CAN CANCEL EARLY ONCE THE BANDS FINALLY MOVE EAST
TOWARD DAYBREAK. MOST GUIDANCE SUGGESTS THE DEEPER MOISTURE PLUME
MAY MOVE A BIT FASTER ONCE THE CURRENT WEAK S/W OVER WRN NC PASSES
NE SO SHIFTING HIGHER POPS INTO THE PIEDMONT A BIT SOONER. OTRW
NOT A LOT OF CHANGE WITH CAT/LIKELY POPS TAPERING OFF TO SPOTTY
-SHRA OVER THE WEST THIS MORNING AS DRYING ALOFT SWEEPS IN WHILE
LINGERING HIGH POPS EASTERN HALF THRU MIDDAY BEFORE DIMINISHING BY
MID AFTERNOON. WINDS WILL BE GUSTY BEHIND THE FRONT AS THE 85H JET
PUNCHES IN FROM THE WEST AND DECENT SUBSIDENCE KICKS IN. FOR NOW
DOESNT APPEAR ENOUGH FOR AN ADVISORY BUT SOMETHING TO WATCH.
ADJUSTED HIGH TEMPS DOWN BASED ON DECENT COOL ADVECTION BEHIND THE
FRONT WEST AND HEAVIER SHRA EAST THIS MORNING. OTRW HIGHS RANGING
FROM THE LOW/MID 60S SE WVA TO UPPER 70S SE.
FRONT SHOULD BE JUST EAST OF THE CWA BY EARLY THIS EVENING
ALLOWING FOR CLEARING SKIES FROM WEST TO EAST AS HIGH PRESSURE
NOSES IN FROM THE SW. HOWEVER APPROACH OF THE AXIS OF THE UPPER
TROF WILL LIKELY ENHANCE WEAK UPSLOPE NW WHERE COULD SEE A FEW
-SHRA LATE. OTRW LOW LEVEL RIDGING WILL ALSO RESULT IN
DRIER/COOLER AIR OVERNIGHT UNDER LOWERING DEWPOINTS AND NW
BREEZES. HOWEVER WITH THE SFC RIDGE STILL TO THE WEST WONT SEE
MAXIMUM RAD COOLING CONDITIONS BUT ENOUGH TO SUPPORT SOME LOWS IN
THE 40S MOUNTAINS TO LOW 50S PIEDMONT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY.
HOWEVER LINGERING UPSLOPE FLOW COMBINED WITH THE COOL POOL ALOFT
WILL CONTINUE TO SUPPORT -SHRA NW SO LEAVING IN LOW/SLIGHT POPS AT
LEAST FRIDAY MORNING FAR NW. ELSW...MAINLY SUNNY BUT BREEZY AND
COOLER WITH HIGHS 60S WEST TO LOW 70S EAST GIVEN ONLY +2-6C 85H
TEMPS.
500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING. THIS WILL ALLOW FOR BETTER RAD
COOLING FRIDAY NIGHT WITH LOWS POSSIBLY FALLING INTO THE 30S
ACROSS SOME OF THE DEEPER MOUNTAIN VALLEYS. NICE DAY ON SAT WITH
WEAK RETURN FLOW DEVELOPING ALLOWING HIGHS TO RECOVER TO MORE
SEASONABLE LEVELS UNDER PLENTY OF SUN AND LOW DEWPOINTS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.
MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.
THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
BROKEN AREA OF SEVERE STORMS WILL CONTINUE TO SHIFT EAST THRU
DAYBREAK WITH STRONG WINDS...HVY RAINFALL AND POSSIBLE HAIL ACROSS
THE SE WVA SITES THROUGH 3 AM. THIS LINE WILL SHIFT EAST TO AROUND
KROA AROUND 4 AM AND THEN INTO THE EASTERN LOCATIONS PRIOR TO
DAYBREAK. THEREFORE WILL KEEP POOR FLYING CONDITIONS IN PLACE WITH
MVFR TO IFR CIGS AND PERIODIC LOW VSBYS IN ANY HEAVIER CONVECTION.
THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.
&&
.HYDROLOGY...
AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT
WILL PASS THROUGH THE REGION THIS MORNING. ISOLATED...HEAVY RAIN
PRODUCING THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT. THERE IS A
CONCERN THAT QUICK BURSTS OF VERY HEAVY RAIN FROM THESE
THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE CONCERN IS EVEN
HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA IN A
SHORT PERIOD OF TIME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ007-
009>020-022>024-032>035.
NC...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR NCZ001>003-
018-019.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ042>045.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...AMS
AVIATION...DS/JH/RCS
HYDROLOGY...Hazardous weather outlook, Apr 28, 5:27 AM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT THU APR 28 2011 NCZ003-019-VAZ032>035-290930- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- 527 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>045-290930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 527 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ013-014-016-017-022>024-290930- PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- 527 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-290930- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 527 AM EDT THU APR 28 2011 ...TORNADO WATCH 247 IN EFFECT UNTIL 8 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 28, 2:39 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND DMG LEWISBURG 37.80N 80.45W
04/28/2011 GREENBRIER WV EMERGENCY MNGR
GREENBRIER EOC REPORTS DAMAGE IN SEVERAL TOWNS ACROSS THE
COUNTY. NUMEROUS TREES ARE DOWN AND SOME STRUCTURES ARE
DAMAGED. THE EOC ARE STILL COLLECTING SPECIFIC DETAILS OF
THE DAMAGE.
&&
16Local storm report, Apr 28, 3:17 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG 7 NNE WARM SPRINGS 38.15N 79.75W
04/28/2011 BATH VA LAW ENFORCEMENT
SEVERAL TREES REPORTED DOWNED IN THE ROCKY RIDGE AREA.
TIME ESTIMATED FROM RADAR.
&&
JJACKSONLocal storm report, Apr 28, 3:29 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 4 E PEARISBURG 37.32N 80.66W
04/28/2011 GILES VA LAW ENFORCEMENT
HEAVY RAIN CAUSED A ROCK SLIDE WHICH BLOCKED THE PULASKI
GILES TURNPIKE.
&&
16Local storm report, Apr 28, 4:15 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD ROANOKE 37.28N 79.96W
04/28/2011 CITY OF ROANOKE VA LAW ENFORCEMENT
HEAVY RAIN PRODUCED STREET FLOODING ON LUCK
AVENUE...FIRST AND SECOND STREETS...AND JEFFERSON AVE. 2
MANHOLE COVERS WERE FLOATED LOOSE. WATER QUICKLY RECEDED
BY 400 AM.
&&
JJACKSONLocal storm report, Apr 28, 4:45 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM FLASH FLOOD 5 NW RICHLANDS 37.15N 81.87W
04/28/2011 TAZEWELL VA LAW ENFORCEMENT
ROCK SLIDE ON ROUTE 460 IN SHORTT GAP AREA BLOCKED LEFT
LANE. VDOT HAD TO BE CALLED IN TO CLEAR. REPORTED BY
DEPUTY AT 137 AM.
&&
JJACKSONLocal storm report, Apr 28, 5:48 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN 3 NE COPPER VALLEY 37.01N 80.49W
04/28/2011 U0.00 INCH MONTGOMERY VA PUBLIC
HEAVY RAIN CAUSED A TREE TO FALL INTO A HOUSE ON CHESTNUT
RIDGE ROAD.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:45 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 45 min |
| Apr 27, 9:06 PM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 13 hr |
| Apr 27, 11:19 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Wilkes | 6 hr |
| Apr 28, 12:01 AM EDT | Tornado Warning | RNK | Ashe | 44 min |
| Apr 28, 3:40 AM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 34 min |
| Apr 28, 3:47 AM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 27 min |
| Apr 28, 4:17 AM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 30 min |
| Apr 28, 5:32 AM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Apr 28, 6:24 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 35 min |
| Apr 28, 6:48 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 24 min |
| Apr 28, 7:11 AM EDT | Special Weather Statement | RNK | Stokes | 19 min |
| Apr 27, 8:01 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania, City of Danville | 44 min |
| Apr 27, 8:09 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell | 66 min |
| Apr 27, 8:32 PM EDT | Tornado Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 43 min |
| Apr 27, 9:11 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 34 min |
| Apr 27, 10:12 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell | 48 min |
| Apr 27, 10:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 49 min |
| Apr 27, 10:39 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell | 6 hr |
| Apr 27, 11:09 PM EDT | Tornado Warning | RNK | Bland, Giles, Tazewell | 51 min |
| Apr 27, 11:12 PM EDT | Tornado Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 48 min |
| Apr 27, 11:53 PM EDT | Tornado Warning | RNK | Bland, Giles, Montgomery, Pulaski, Tazewell, Wythe | 52 min |
| Apr 27, 11:56 PM EDT | Tornado Warning | RNK | Alleghany, City of Covington | 49 min |
| Apr 28, 12:40 AM EDT | Tornado Warning | RNK | Bath | 35 min |
| Apr 28, 12:45 AM EDT | Tornado Warning | RNK | Bland, Giles, Montgomery, Pulaski, Wythe, City of Radford | 45 min |
| Apr 28, 12:48 AM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 6 hr |
| Apr 28, 1:03 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington | 57 min |
| Apr 28, 1:12 AM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 33 min |
| Apr 28, 1:19 AM EDT | Tornado Warning | RNK | Craig, Giles, Montgomery, Roanoke | 26 min |
| Apr 28, 1:20 AM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 25 min |
| Apr 28, 1:28 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge, City of Lexington | 21 min |
| Apr 28, 1:34 AM EDT | Tornado Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 41 min |
| Apr 28, 1:39 AM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| Apr 28, 1:43 AM EDT | Tornado Warning | RNK | Alleghany, Botetourt, Craig, Montgomery | 19 min |
| Apr 28, 1:47 AM EDT | Tornado Warning | RNK | Bland, Giles, Tazewell, Wythe | 9 min |
| Apr 28, 2:17 AM EDT | Tornado Warning | RNK | Craig, Giles | 28 min |
| Apr 28, 3:22 AM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 4 hr |
| Apr 28, 6:40 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Buena Vista and 1 more | 65 min |
| Apr 28, 6:46 AM EDT | Special Weather Statement | RNK | Patrick | 29 min |
| Apr 28, 6:47 AM EDT | Areal Flood Warning | RNK | Alleghany, Bath, Craig, City of Covington | 6 hr |
| Apr 28, 7:13 AM EDT | Special Weather Statement | RNK | Patrick | 32 min |
| Apr 28, 7:44 AM EDT | Special Weather Statement | RNK | Appomattox, Bedford, Buckingham, City of Lynchburg | 76 min |
| Apr 28, 7:48 AM EDT | Special Weather Statement | RNK | Campbell | 72 min |
| Apr 28, 8:09 AM EDT | Areal Flood Warning | RNK | Alleghany, Botetourt, Craig | 10 hr |
| Apr 28, 8:56 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, City of Lynchburg | 64 min |
| Apr 28, 10:06 AM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| Apr 28, 12:38 PM EDT | Special Weather Statement | RNK | City of Danville | 52 min |
| Apr 28, 12:44 PM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Apr 28, 6:33 PM EDT | Areal Flood Warning | RNK | Alleghany, Botetourt, Craig | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.